Patients who took anti-nausea drug Zofran, used to prevent nausea and vomiting caused by chemotherapy, radiation and surgery.
Research has indicated that Zofran may increase the risk of abnormal changes in the heart's electrical activity, which can lead to Torsade de Pointes, a potentially fatal heart rhythm.
A QT interval is essentially the amount of time needed for the heart muscles to contract and recover.
The FDA released an initial safety announcement in Sept. 2011 about the potential link between Zofran and abnormal heart rhythms. The agency followed-up with a specific warning about the 32mg single intravenous dose of the drug and its potential to predispose patients to Torsade de Pointes.
The FDA has updated its warning on the possible link between Zofran and abnormal heart rhythms, announcing that the intravenous 32 mg dose of the anti-nausea drug may put patients at risk for a potentially life-threatening heart rhythm. The agency announced that the 32mg dose single IV dose may prolong the heart's QT interval, which is the measure of time between two waves in the heart's electrical cycle, and can lead to a serious and life-threatening condition called Torsade de Pointes.
The agency advised that use of a single 32mg intravenous dose of Zofran should be avoided and that users who experience irregular heartbeats, dizziness, fainting or shortness of breath seek immediate medical attention.
What are the Complications of Torsade de Pointes?
When a person suffers from Torsade de Pointes, less blood is being pumped to the brain and may result in fainting. Left untreated, episodes of Torsade de Pointes can last for longer than a minute and may cause ventricular fibrillation, a condition in which blood is not being removed from the heart, potentially resulting in sudden cardiac death or permanent brain damage. Patients suffering from an episode of ventricular fibrillation will collapse suddenly, but may experience a rapid heartbeat, chest pain, dizziness and shortness of breath an hour before falling unconscious.
FDA Reviews Risk of Abnormal Heart Rhythms in Zofran Users
In Sept. 2011, the FDA announced that Zofran may increase the risk of abnormal changes in the heart’s electrical activity, which can lead to a potentially fatal heart rhythm, including Torsade de Pointes. The agency advised that those with congenital long QT syndrome and other underlying heart conditions, those taking medications which prolong the QT interval, and those predisposed to two levels of potassium and magnesium were at particular risk for developing Torsade de Pointes. According to the FDA, the Zofran drug labels would undergo revisions to include a warning to avoid use of the drug in patients with congenital long QT syndrome as these individuals are at particular risk for Torsade de Pointes. The labels will also include information regarding electrocardiogram monitoring in patients with congestive heart failure, bradyarrhythmias (slow heart beat), electrolyte abnormalities and in patients taking medications which can lead to prolongation of the QT interval.
In its announcement, the FDA also stated that it would be requiring GlaxoSmithKline, the manufacturer of Zofran to conduct a study assessing the drug’s potential to prolong the QT interval. In June 2012, the agency followed up to alert patients to the specific risk of Torsade de Pointes in those receiving the 32mg single IV dose. It informed the public of a further label update that no single intravenous dose should exceed 16mg.
Legal Recourse for Injured Zofran Users?
If the GlaxoSmithKline failed to properly warn patients and doctors about the risk of abnormal heart rhythms with Zofran, those injured as a result may be able to file a claim seeking compensation for medical bills and other losses.